Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 19, NWS State College, PA

May 9, 2004York County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at May 9, 2004, 7:09 PM EDT for York County, Pennsylvania. It was in force for 51 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 9, 2004, 7:09 PM EDT (23:09 UTC)
Expired
May 9, 2004, 8:00 PM EDT
In force
51 min
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

County York County, PA

The radar

The Sterling radar (KLWX), 129 km from the middle of the area, began a volume at 23:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 9, 7:21 PM EDTHAIL 1York, PAHAIL STARTED AT 706 PM AND CONTINUED THROUGH 721 PM
May 9, 7:25 PM EDTTSTM WND DMG10 Se York, PATREES AND WIRES DOWN IN HOPEWELL TOWNSHIP.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 11.2 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2004-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2004-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
831 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCTP 092309
SVRCTP
PAC133-100000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
705 PM EDT SUN MAY 9 2004

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  YORK COUNTY IN SOUTH CENTRAL PENNSYLVANIA

* UNTIL 800 PM EDT

* AT 705 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED TWO SEVERE
  THUNDERSTORMS...ONE 7 MILES WEST OF DOVER...OR 8 MILES WEST OF
  WEIGELSTOWN...AND THE SECOND 3 MILES TO THE EAST OF YORK...BOTH STORMS WERE 
  MOVING EAST AT 5 MPH.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
  RED LION AROUND 715 PM... 
  BROGUE AND DOVER AROUND 750 PM EDT...
  WEIGELSTOWN AND EMIGSVILLE AROUND 800 PM EDT...

THE MAIN THREAT FROM THIS STORM IS A DAMAGING WIND GUST. EXPECT GUSTS
TO EXCEED 60 MPH. THESE WINDS CAN EASILY KNOCK DOWN TREES AND POWER
LINES...AND CAUSE PROPERTY DAMAGE. LARGE HAIL IS ALSO POSSIBLE. THE
SAFEST PLACE TO BE DURING A SEVERE THUNDERSTORM IS INSIDE A
SUBSTANTIAL SHELTER...AWAY FROM WINDOWS.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

INTENSE RAINFALL IS ALSO LIKELY WITH THIS STORM. THE HEAVY RAIN WILL
CAUSE WATER TO POND ON AREA ROADS AND REDUCE VISIBILITIES TO NEAR
ZERO...WHICH WILL MAKE TRAVEL HAZARDOUS. THE RAIN WILL ALSO FILL
DITCHES AND SMALL STREAMS QUICKLY...AND MAY LEAD TO FLOODING.

REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR
NO ADVANCED WARNING.

LAT...LON 4010 7697 3997 7700 3988 7680 3979 7629
          3991 7642 4000 7652

LAMBERT

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 3:15 PM EDT, 3 hours 54 minutes earlier.

Area forecast discussion, May 9, 3:15 PM EDT, 3 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
315 PM EDT SUN MAY 9 2004

.SHORT TERM...
CONVECTION NOW FIRING ALONG LINGERING BOUNDARY FROM PREVIOUS
CONVECTION LAST NIGHT.  OTHERWISE...CAP KEEPING ELSEWHERE QUIET FOR
NOW.  ANTICIPATE SCATTERED TSTORMS TO DEVELOP LATE THIS AFTERNOON
AND PERSIST INTO THE EVENING...WITH ISOLATED STRONG TO SEVERE STORMS
NOT OUT OF THE QUESTION.  SOME PLACES WILL ALSO PICK UP A QUICK
0.5-1.0 INCHES OF RAIN AS HEAVIER STORMS MOVE THROUGH.

BOUNDARY REMAINS IN PLACE OVERNIGHT AND NEXT WEAK IMPULSE IN MID
LEVELS ARRIVES EARLY TOMORROW AND TRACKS ACROSS THE NORTHERN TIER.
AFTER A CHANCE FOR SHOWERS/TSTORMS LATER TONIGHT...SCATTERED
CONVECTION WILL RE-FIRE DURING THE MORNING AND AFTERNOON...MAINLY
ACROSS THE NORTHERN HALF OF CWA.  COULD AGAIN SEE A FEW STRONGER
STORMS TOMORROW AS SURFACE INSTABILITY REMAINS HIGH.

CENTRAL PA WILL THEN REMAIN IN THE WARM SECTOR WITH TEMPS ABOVE
NORMAL FOR SEVERAL DAYS WITH A CHANCE OF AN AFTERNOON/EVENING
THUNDERSTORM POSSIBLE JUST ABOUT EACH DAY.

.LONG TERM...
BERMUDA HIGH DEVELOPS AS THE WEEK WEARS ON...KEEPING WARMER AIR IN
PLACE ALONG WITH MOIST SOUTHERLY FLOW FEEDING UP THE WEST SIDE OF
THE APPALACHIANS.  THIS WILL KEEP MENTION OF A LOW CHANCE FOR DAILY
TSTORMS MAINLY IN THE WESTERN COUNTIES AND TERRAIN COUNTIES OF
CENTRAL PA.  SE COUNTIES WILL HAVE LESSER CHANCE OF SHOWERS...AND
WILL NOT MENTION AS POPS AROUND 20 EACH AFTERNOON.

LATE IN THE PERIOD...A FRONT WILL DROP DOWN FROM THE NORTH BRINGING
A BETTER CHANCE FORE MORE WIDESPREAD RAIN FRI INTO SAT BEFORE COOLER
AND DRIER AIR ARRIVES DURING SUNDAY.

RXR
&&

.PRELIMINARY POINT TEMPS/POPS...
HARRISBURG     60  86  64  84 /  40  30  10  20
WILLIAMSPORT   59  84  60  82 /  30  40  30  40
BRADFORD       56  80  57  71 /  30  40  30  40
JOHNSTOWN      60  80  61  73 /  20  30  30  40
ALTOONA        59  84  62  80 /  20  30  10  20
STATE COLLEGE  58  82  61  79 /  20  30  10  20
SELINSGROVE    58  84  60  80 /  40  30  10  20
LANCASTER      59  83  61  82 /  40  30  10  20
YORK           60  86  63  82 /  30  30  10  20
&&

.CTP WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
&&
Hazardous weather outlook, May 9, 5:35 AM EDT, 13 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
535 AM EDT SUN MAY 9 2004

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-091126-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
535 AM EDT SUN MAY 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY:

1 TO 2 INCHES OF RAIN HAS FALLEN OVERNIGHT ALONG THE NORTHERN TIER OF
PENNSYLVANIA...PROMPTING THE ISSUANCE OF A FLOOD WATCH IN THIS AREA.
IF SHOWERS AND THUNDERSTORMS PERSIST OVER THIS AREA...A FLASH FLOOD
WARNING COULD BE ISSUED LATER THIS MORNING.

A WARM FRONT WILL PUSH INTO CENTRAL PENNSYLVANIA LATER
TODAY...ACCOMPANIED BY ADDITIONAL SHOWERS AND THUNDERSTORMS. A FEW OF
THE STORMS COULD PRODUCE DAMAGING WIND GUSTS OR LARGE HAIL BETWEEN
LATE MORNING AND EARLY EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY:

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.

In the hours before

Special weather statement, May 9, 3:36 PM EDT, 3 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
336 PM EDT SUN MAY 9 2004

PAZ056-057-092030-
DAUPHIN-PERRY-
336 PM EDT SUN MAY 9 2004

...A STRONG THUNDERSTORM WILL AFFECT DAUPHIN COUNTY AND THE
NORTHEAST CORNER OF PERRY COUNTY THROUGH 430 PM...

AT 336 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 3 MILES TO THE NORTH OF MILLERSTOWN
...MOVING TO THE EAST SOUTHEAST AT 30 MPH. THE THUNDERSTORM WILL BE
NEAR LIVERPOOL...MONTGOMERY FERRY...AMITY HALL...AND DUNCANNON
AROUND 350 PM...MILLERSBURG AROUND 355 PM...ELIZABETHVILLE...
BERRYSBURG...AND MARYSVILLE AROUND 405 PM...DEHART DAM AND LYKENS
AROUND 415 PM.

A 10 MINUTE PERIOD OF VERY HEAVY RAIN WILL FALL...AND POSSIBLY CAUSE
WATER TO BRIEFLY POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES.

WIND GUSTS TO 45 MPH AND SMALL HAIL ARE ALSO POSSIBLE WITH THIS
STORM.

EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER
TREES OR STAY IN THE OPEN WHEN LIGHTNING THREATENS.

LAMBERT

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 7:23 PM EDTSevere Thunderstorm WarningCTPLancaster52 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.